Side effects of Magnesium stearate


Side-effects of Magnesium Stearate consumption
Magnesium Stearate, which is also known as Stearic Acid, is a metal derivative. It is not required by the body and is actually toxic in nature. However, it is generally still used in the manufacturing of dietary supplements, as it is a FDA specified granulating and formulating agent. While these supplements can be prepared even without the addition of the Magnesium Stearate agent, the process takes more time, is liable to caking the salt, and also mandates very specific and meticulous precautions during preparation. Therefore, magnesium stearate is added during the process, to increase the production rate. But it sometimes gets concentrated in very high amounts during the manufacturing of these pills. A related issue is also the source from which magnesium stearate is isolated – common sources being palm oil and hydrogenated cottonseed oil (used for lubricating the machinery used in manufacturing of these dietary supplements) and these may produce toxic products that may contain hazardous pesticides.

Health issues caused by Magnesium Stearate
Magnesium stearate, if it is consumed in small dosages, does not have any serious health related side-effects. It can however have an adverse impact on an individual’s health, if it is taken in higher doses (due to the consumption of dietary pills that contain magnesium stearate).

Effect of Magnesium Stearate in Absorption of Nutrients
Excessive magnesium stearate can lead to a decrease in the absorption level of nutrients. Tablets without magnesium stearate have a very high absorption rate (as much as 90 percent), but can drop to levels below 25-30 percent for ones that have it.

Effect of Magnesium Stearate on the Immune System
Since magnesium stearate is an immuno-suppressor, its excess dosage can also have a negative impact on T-cell functioning, which can adversely affect the immune system of the body. Therefore, continued usage can significantly weaken the immune system as well.

Gastroenteritis due to Magnesium Stearate
Excess consumption of magnesium stearate can also cause gastroenteritis, or inflammation of the stomach and the intestines.

Respiratory problems due to Magnesium Stearate
Further, magnesium stearate powder and fumes, if inhaled, can also cause an inflammation of the respiratory system and even asphyxia, and can be particularly impacting those people who are allergic or hypersensitive.

Ophthalmic problems caused by Magnesium Stearate
Magnesium stearate has also been reported to cause dryness in the eyes. It has been argued that since magnesium stearate is used in capsules to prevent them from caking by absorbing moisture, this when consumed has the same effect on the eyes. There is however no conclusive medical evidence to support this diagnosis.

Comments

Popular Posts